Alert archive / Florida / Flash Flood Warnings in 2014

Flash Flood Warning 40, NWS Tallahassee, FL

September 16, 2014Holmes County, Washington County, Florida

NWS Tallahassee, FL issued this flash flood warning at Sep 16, 2014, 4:01 PM CDT for Holmes County, Washington County, Florida. It was in force for 119 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Sep 16, 2014, 4:01 PM CDT (21:01 UTC)
Expired
Sep 16, 2014, 6:00 PM CDT
In force
119 min
Issued by
NWS Tallahassee, FL
Area
Storm-based polygon
Flood severity
None

Counties Holmes County, FL, Washington County, FL

The radar

The Eglin Afb radar (KEVX), 31 km from the middle of the area, began a volume at 21:05 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Tallahassee Rgnl, FL (KTLH), launched 12:00Z, 9.0 hours before the alert went out and 153 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Tallahassee Rgnl, FL at 12:00Z on 2014-09-16Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1438 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Tallahassee Rgnl, FL at 12:00Z on 2014-09-16The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 12 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1438 J/kg
Mixed-layer CIN
-10 J/kg
Mixed-layer LCL
545 m above ground
0-6 km bulk shear
12 kt
0-1 km storm-relative helicity
12 m²/s²
0-3 km storm-relative helicity
26 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

788 
WGUS52 KTAE 162101
FFWTAE
FLC059-133-162300-
/O.NEW.KTAE.FF.W.0040.140916T2101Z-140916T2300Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE TALLAHASSEE FL
401 PM CDT TUE SEP 16 2014

THE NATIONAL WEATHER SERVICE IN TALLAHASSEE HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  CENTRAL HOLMES COUNTY IN THE PANHANDLE OF FLORIDA...
  NORTHWESTERN WASHINGTON COUNTY IN THE PANHANDLE OF FLORIDA...

* UNTIL 600 PM CDT

* AT 359 PM CDT...THE NATIONAL WEATHER SERVICE HAS DETECTED FLASH
  FLOODING FROM A THUNDERSTORM OVER THE WARNED AREA.

* LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO       
  CARRYVILLE...HICKORY HILL...GRITNEY AND CERROGORDO

PRECAUTIONARY/PREPAREDNESS ACTIONS...

MOVE AWAY FROM RISING WATER TO HIGHER GROUND! MOST FLOOD DEATHS OCCUR
IN VEHICLES. DO NOT ATTEMPT TO DRIVE THROUGH FLOODED ROADS.
REMEMBER...TURN AROUND...DON'T DROWN.

&&

LAT...LON 3085 8571 3073 8585 3083 8595 3087 8588

$$

11-MOORE
1 follow-up statement
182 
WGUS72 KTAE 162250
FFSTAE

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE TALLAHASSEE FL
550 PM CDT TUE SEP 16 2014

FLC059-133-162300-
/O.EXP.KTAE.FF.W.0040.000000T0000Z-140916T2300Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
HOLMES FL-WASHINGTON FL-
550 PM CDT TUE SEP 16 2014

...THE FLASH FLOOD WARNING WILL EXPIRE AT 600 PM CDT FOR NORTHWESTERN
WASHINGTON AND CENTRAL HOLMES COUNTIES...

LAT...LON 3085 8571 3073 8585 3083 8595 3087 8588

$$

11-MOORE

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tallahassee, FL wrote its last area forecast discussion before this flash flood warning went out at Sep 16, 2:50 PM CDT, 1 hour 11 minutes earlier.

Area forecast discussion, Sep 16, 2:50 PM CDT, 1 hour 11 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TALLAHASSEE FL
350 PM EDT Tue Sep 16 2014

.Near Term [Through Tonight]...
After the lull this morning, activity had picked up with
thunderstorms moving south from the northwest. The cold front
located in central Alabama and Georgia will push through our area
tonight. Showers will linger through the evening with clearing by
early morning. There is plenty of moisture in the atmosphere and the
12Z sounding had a PWAT of 2.29 inches, which is 138 percent above
normal. Heavy rainfall is possible and should storms stall, low
lying areas could see flooding.

.Short Term [Wednesday Through Thursday Night]...
A weak frontal boundary will move through the region on Wednesday
bringing some much needed drier air to the region, though very
little in the way of cooler air. As this drier air overspreads the
region through Thursday, expect rain chances to drop to near zero
with partly cloudy skies. High temperatures generally in the upper
80s to lower 90s can be expected, though the big story will be the
drop in humidity.

.Long Term [Friday Through Tuesday]...
By Friday, the mid level pattern begins to stagnate as models show
an upper low cutting off across Northeastern Florida as a weak
ridge builds across the Mid Atlantic States. This type of pattern
will keep partly to mostly skies in place through the weekend with
moderate easterly flow. Low end rain chances can be expected,
especially across the eastern portions of the region.

Late Sunday and into Monday the pattern across the CONUS becomes
highly amplified with a deepening trough across the Eastern US
and a large ridge across the western states. As this pattern
amplifies, the models diverge in whether a cold front will make
its way into the Gulf Coast States and possibly beyond. The 16/12z
Euro stalls the boundary across our region as the main mid and
upper level support lifts out into New England whereas the 16/00z
and 16/12z GFS had some degree of frontal passage late in the
period. Climatology in late September would argue against a front
clearing the forecast area, so will lean closer on a solution
supported by the latest Euro for late in the period.

&&

.Aviation...
[Through 18Z Wednesday]
MVFR conditions this afternoon at all terminals with ceilings
between 1000 to 2500 feet. Brief periods of IFR visibilities are
possible during thunderstorms. Mentioned fog at ABY, DHN and VLD
near sunrise. Confidence of IFR conditions and fog is highest at
VLD. After sunrise VFR at all terminals.

&&

.Marine...
After a brief increase in winds this afternoon, relatively light
winds are expected across the marine area through the remainder of
the week. Winds will shift to easterly and increase to moderate
levels on Saturday as high pressure builds down the Atlantic
seaboard.

&&

.Fire Weather...
Soil moisture and relative humidity will be high this week,
keeping red flag concerns at a minimum.

&&

.Hydrology...
Slow moving storms will continue to deliver locally heavy rainfall
across the region through today. Localized rainfall amounts of 3
to 4 inches could cause minor flooding of low lying areas. This
rainfall will cause some rises of the smaller creeks and streams,
though all rivers should remain well below flood stage.

&&

.Preliminary Point Temps/PoPs...

Tallahassee   70  91  69  91  68 /  50  10  10  10  10
Panama City   74  91  71  90  70 /  50  10  10  10  10
Dothan        69  90  65  88  65 /  30  10  10  10  10
Albany        69  91  66  88  65 /  40  10  10  10  10
Valdosta      69  90  66  91  66 /  60  20  10  10  10
Cross City    70  89  70  92  69 /  60  50  10  10  10
Apalachicola  73  87  74  88  73 /  50  20  10  10  10

&&

.TAE Watches/Warnings/Advisories...

FL...High Rip Current Risk until 11 PM EDT /10 PM CDT/ this evening
     for Coastal Bay-Coastal Franklin-Coastal Gulf-South Walton.

GA...None.
AL...None.
GM...None.

&&

NEAR TERM...WESTON
SHORT TERM...GODSEY
LONG TERM...GODSEY
AVIATION...WESTON
MARINE...GODSEY
FIRE WEATHER...WESTON
HYDROLOGY...WESTON

The office that day

Everything else NWS Tallahassee, FL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 16, 9:00 AM CDTRip Current StatementTAEBay, Franklin, Gulf, Walton13 hr
Sep 16, 2:22 PM CDTAreal Flood AdvisoryTAEBay, Holmes, Jackson, Washington113 min
Sep 16, 2:42 PM CDTFlash Flood WarningTAEBay, Calhoun, Holmes, Jackson, Washington3 hr
Sep 16, 2:46 PM CDTFlash Flood WarningTAEHolmes, Jackson, Washington59 min

Nearby

Flash Flood Warnings in Florida, 2014Every flash flood warning in 2014

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.